Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Des Moines, IA

August 28, 2018Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 6:43 PM CDT for Davis County, Wapello County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 6:43 PM CDT (23:43 UTC)
Expired
Aug 28, 2018, 7:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:56 PM CDTTSTM WND DMGFloris, IALOTS OF DAMAGE OCCURRED THROUGHOUT THE TOWN OF FLORIS WHICH INCLUDED DOWNED POWER LINES, TREES, FLAG POLES SNAPPED, AND A LARGE TREE THAT FELL AND DAMAGED THE CHIMNEY AT THE POST OFFICE. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KDMX 282343
SVRDMX
IAC051-179-290030-
/O.NEW.KDMX.SV.W.0270.180828T2343Z-180829T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
643 PM CDT TUE AUG 28 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wapello County in southeastern Iowa...
  Northeastern Davis County in southeastern Iowa...

* Until 730 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Bloomfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Bloomfield, Eldon, Agency, Drakesville, Floris and
  Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 2343Z 254DEG 30KT 4084 9234 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
895 
WWUS53 KDMX 290004
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
704 PM CDT TUE AUG 28 2018

IAC051-179-290030-
/O.CON.KDMX.SV.W.0270.000000T0000Z-180829T0030Z/
Wapello IA-Davis IA-
704 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WAPELLO AND NORTHEASTERN DAVIS COUNTIES...

At 704 PM CDT, a severe thunderstorm was located just northeast of 
Bloomfield, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa, Bloomfield, Eldon, Agency, Drakesville, Floris and
Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 0004Z 235DEG 23KT 4077 9238 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
784 
WWUS53 KDMX 290028
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
728 PM CDT TUE AUG 28 2018

IAC051-179-290037-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-180829T0030Z/
Wapello IA-Davis IA-
728 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAPELLO AND
NORTHEASTERN DAVIS COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

Additional thunderstorms are still possible over the region this 
evening with the threat for a few severe storms possible. A Severe 
Thunderstorm Watch remains in effect until 1100 PM CDT for 
southeastern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4070 9250 4098 9251 4104 9218 4077 9218
TIME...MOT...LOC 0027Z 254DEG 30KT 4082 9214 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:41 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 28, 6:41 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 PM CDT Tue Aug 28 2018

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 335 PM CDT Tue Aug 28 2018

Cold front has moved from the northwest into central Iowa. Surface
low pressure is centered over central Kansas with a surface trough
just southeast of the cold front through central Iowa and into
southern Wisconsin. A couple PV anomalies evident in the water
vapor imagery. The first anomaly is just moving into west central
Iowa and is helping fuel the current thunderstorms across the area
in conjunction with theta-e advection lifting north along and
north of the surface boundary. The other stronger anomaly is
located over western South Dakota and will arrive this evening.
This system will help push the cold front further south and will
aid in additional thunderstorm development across the area.

Ongoing convection through much of the day has limited overall
instability over the forecast area. Current thunderstorm activity
will lift through and should have a bit of a lull in the areal
extent of thunderstorms. Thunderstorms should reestablish as the
energy from the second PV anomaly arrives. Scattered thunderstorms
are likely post frontal and additional more widespread activity
likely along and ahead of the boundary. Moisture advection is near
its peak currently and will continue to lift northeast into
Wisconsin. This will diminish the heavy rain threat across much of
the area in addition to storms becoming less widespread over the
north as previously mentioned. Possibly some training develops
over the far south however this area remains quite dry and can
handle heavier rainfall. Therefore, not planning flash flood
headlines at this time. A few severe storms remain possible
through this evening. The greatest threat will be over the
southeast where the potential for greater instability and better
organization is possible. High pressure and much drier air will
move into the state and should be over the northwest by mid
evening and move through remainder of the area overnight and will
bring an end to precipitation chances from northwest to southeast.

A couple calm days are forecast Wednesday and Thursday as high
pressure translates east across the state. Another active period
develops Thursday night into Friday night and additional activity
possible Saturday night into Sunday. Each of these periods could
have vigorous thunderstorm development with a heavy rain threat.
In addition the Thursday night and Friday night development does
have some potential for good cold pool development and an
attendant damaging wind threat. Will continue to monitor this
situation and further analyze after the current system passes. The
overall active pattern will extend into next week through the
overall focus for storms may shift a bit north as the upper level
pattern translates from westerlies to southwest.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 638 PM CDT Tue Aug 28 2018

Convection over the southeast will quickly push east and the
majority of TAF sites are likely to be done receiving any strong
storms. Mainly shower activity looks to impact the DSM, FOD, ALO
and MCW this evening. MVFR to IFR ceilings filtering in the weak
CAA. Have the stratus going through late tonight, but there is the
potential for it to linger into the overnight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Aug 28, 3:58 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
358 PM CDT Tue Aug 28 2018

IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-292100-
Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
358 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to a few severe thunderstorms will be possible through the
overnight. The primary threats are damaging winds and large hail,
but an isolated tornado may occur. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms return Thursday night through
Monday. A few severe storms are possible along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed this afternoon into tonight.

IAZ004>007-015>017-023>027-033>036-044>047-057-058-292100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-
358 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms remain possible through a portion for tonight. An
isolated severe storm or two may occur with the primary threat
being large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms return Thursday night through
Monday. The threat of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected the remainder of today.

In the hours before

Local storm report, Aug 28, 2:11 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             FONDA                   42.59N 94.85W
08/28/2018  E1.75 INCH       POCAHONTAS         IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BF
Local storm report, Aug 28, 2:42 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             LATIMER                 42.76N 93.37W
08/28/2018  E1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
            ON NORTH SIDE OF LATIMER AT ABOUT 12:55 PM.

&&
Local storm report, Aug 28, 2:53 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HUMBOLDT                42.73N 94.22W
08/28/2018  E0.50 INCH       HUMBOLDT           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN
            HUMBOLDT. TIME ESTIMATED FROM RADAR. DELAYED
            REPORT.

&&
Local storm report, Aug 28, 3:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             POCAHONTAS              42.73N 94.67W
08/28/2018  E2.00 INCH       POCAHONTAS         IA   PUBLIC

            PUBLIC REPORT OF HAIL AROUND 2 INCHES IN
            DIAMETER. REPORT VIA SOCIAL MEDIA RELAYED BY
            WOI-TV. TIME AND LOCATION ESTIMATED FROM
            RADAR. DELAYED REPORT.

&&
Local storm report, Aug 28, 5:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     ALBIA                   41.03N 92.80W
08/28/2018  E60 MPH          MONROE             IA   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN.

&&
Local storm report, Aug 28, 5:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     4 SE KIRKVILLE          41.11N 92.44W
08/28/2018  M68 MPH          WAPELLO            IA   ASOS

            REPORTED AT OTTUMWA REGIONAL AIRPORT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:21 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas54 min
Aug 28, 6:56 AM CDTSpecial Weather StatementDMXPocahontas34 min
Aug 28, 7:08 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright45 min
Aug 28, 7:44 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more46 min
Aug 28, 8:07 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth38 min
Aug 28, 8:44 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin16 min
Aug 28, 8:56 AM CDTSpecial Weather StatementDMXBremer, Butler64 min
Aug 28, 11:09 AM CDTSpecial Weather StatementDMXMadison36 min
Aug 28, 11:25 AM CDTSpecial Weather StatementDMXBoone, Story50 min
Aug 28, 11:27 AM CDTSpecial Weather StatementDMXFranklin48 min
Aug 28, 11:34 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Hamilton, Story41 min
Aug 28, 11:41 AM CDTSpecial Weather StatementDMXHumboldt49 min
Aug 28, 11:50 AM CDTSpecial Weather StatementDMXAdair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more55 min
Aug 28, 12:15 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster, Wright30 min
Aug 28, 12:39 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago36 min
Aug 28, 12:47 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hancock, Wright43 min
Aug 28, 12:51 PM CDTSpecial Weather StatementDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more54 min
Aug 28, 1:03 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
Aug 28, 1:38 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Story, Webster and 1 more52 min
Aug 28, 1:47 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Humboldt, Kossuth, Winnebago43 min
Aug 28, 4:34 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion41 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Aug 28, 4:50 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren, Wayne40 min
Aug 28, 5:03 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek42 min
Aug 28, 5:17 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello43 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne45 min
Aug 28, 5:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.